Arkansas, 2002

Damaging Wind in Arkansas, May 12, 2002

May 12, 2002 · NWS LZK · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 12, 12:58 PM CST, 9 hours 37 minutes earlier.

Area forecast discussion, May 12, 12:58 PM CST, 9 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
158 PM CDT SUN MAY 12 2002

RUNNING BEHIND DUE TO A VARIETY OF EQUIPMENT ISSUES SO WILL BE BRIEF.

COLD FRONT NEAR A TULSA-JOPLIN LINE AT 130 PM. FRONT WILL SWEEP
ACROSS OUR CWFA BETWEEN 8 PM THIS EVENING AND 9 AM MONDAY MORNING.
EXPECT FRONT TO BE ACCOMPANIED BY SQUALL LINE WITH SEVERE WEATHER
AND HEAVY RAIN POTENTIAL. HEAVIEST RAIN EXPECTED OVER SOUTHEAST HALF
OF CWFA...WHERE FLASH FLOOD GUIDANCE VALUES ARE ALSO LOW...BUT WILL
FOREGO FLOOD WATCH DUE TO EXPECTED BRIEF DURATION OF RAINS. SEVERAL
AREAS COULD SEE ONE TO TWO INCHES IN A SHORT TIME AND WILL MENTION
HEAVY RAIN IN ZONES.

LOW CLOUDS WILL BE A LITTLE SLOW TO SHRED OUT MONDAY IN STRONG COLD
ADVECTION REGIME SO WILL UNDERCUT FWC MOS AND LEAN TOWARD COOLER
MAV. DRY WEATHER THROUGH AT LEAST WEDNESDAY AND POSSIBLY
LONGER...WITH CONSIDERABLE UNCERTAINTY IN THE EXTENDED PERIOD.
CHANGES WILL BE MINIMAL AS FOCUS IS ON FIRST 24 HOURS.

HRO 51/69 48/76 52 +000
LIT 62/75 51/80 55 9100
HOT 62/73 50/82 55 9-00
PBF 64/72 53/81 56 8300

.LZK...NONE.

54

In the hours before

Special weather statement, May 12, 6:15 PM CST, 4 hours 20 minutes before
ARZ003>007-012>015-021>023-030-037-038-040-130500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
715 PM CDT SUN MAY 12 2002

...SEVERE THUNDERSTORM WATCH IN NORTHERN AND WESTERN ARKANSAS UNTIL
MIDNIGHT...

A COLD FRONT EXTENDED THROUGH SOUTHERN MISSOURI...EXTREME NORTHWEST
ARKANSAS AND SOUTHEAST OKLAHOMA SUNDAY EVENING. THE FRONT SEPARATED
WARM AND HUMID AIR TO ITS SOUTH AND EAST FROM MUCH COOLER AIR
FARTHER NORTH AND WEST. SCATTERED THUNDERSTORMS WERE DEVELOPING
ALONG AND AHEAD OF THE FRONT...WITH SOME OF THE STORMS BECOMING
SEVERE.

WITH THE FRONT PUSHING INTO ARKANSAS DURING THE OVERNIGHT HOURS...
THE SEVERE WEATHER THREAT WILL INCREASE ACROSS THE STATE. A SEVERE
THUNDERSTORM WATCH HAS BEEN POSTED IN AREAS NORTH AND WEST OF
HARDY...CLINTON AND MENA UNTIL MIDNIGHT.

THE MAIN SEVERE WEATHER THREATS IN THE WATCH AREA WILL BE STRONG TO
DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE POSSIBLE AS
WELL.

LATER TONIGHT...AS THE FRONT PUSHES THROUGH THE STATE...A STORM
SYSTEM ALOFT WILL APPROACH FROM THE SOUTHERN PLAINS. THE SYSTEM IS
EXPECTED TO INTERACT WITH THE FRONT...WITH STORMS BECOMING MORE
NUMEROUS. THE SYSTEM WILL CAUSE LOW PRESSURE TO FORM ALONG THE
FRONT...WITH THE LOW INCREASING THE POTENTIAL FOR HEAVY RAIN.

PEOPLE ACROSS NORTHERN AND WESTERN ARKANSAS SHOULD PREPARE
FOR SEVERE WEATHER THIS EVENING. BE READY TO FIND A PLACE OF SAFETY
IF A WARNING IS ISSUED FOR YOUR AREA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO AND TELEVISION...
OR CABLE TELEVISION FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

46
Local storm report, May 12, 10:02 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
1102 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    4 W BOONEVILLE            AR   60 MPH TSTM WIND GUST
05/12/02   LOGAN                          HAM RADIO OPERATOR
                                          REPORTED

0920 PM    4 W BOONEVILLE            AR   WIND DAMAGE
05/12/02   LOGAN                          TREE LIMBS DOWN. REPORTED
                                          BY HAM RADIO OPERATOR.

0935 PM    3 E CHISMVILLE            AR   WIND DAMAGE
05/12/02   LOGAN                          TREE LIMBS DOWN. REPORTED
                                          BY HAM RADIO OPERATOR

57

The radar

The Little Rock radar (KLZK), 77 km away, was scanning. The volume nearest the first event began at 04:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cleburne

When
May 12, 10:35 PM CST
Where
Cleburne County, Heber Spgs
Measured
50 kt (58 mph)
Reported by
INSURANCE COMPANY
Coordinates
35.500, -92.033

Several buildings sustained roof damage in Heber Springs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2002Every state in 2002This day in weather historyWarnings in Arkansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295468.